Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 59, NWS Memphis, TN

September 12, 2004Hardeman County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 12, 2004, 3:36 PM CDT for Hardeman County, Tennessee. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2004, 3:36 PM CDT (20:36 UTC)
Expired
Sep 12, 2004, 5:30 PM CDT
In force
114 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Hardeman County, TN

The radar

The Memphis radar (KNQA), 80 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 122039
FFWMEM
TNC069-122230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT SUN SEP 12 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 530 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER EXTREME SOUTHERN HADEMAN COUNTY. SHOWERS AND             
  THUNDERSTORMS WILL LIKELY PERSIST OVER THIS AREA THROUGH 530 PM. 

* CITIES AFFECTED THROUGH 530 PM CDT INCLUDE...
  SAULSBURY...MIDDLETON...GRAND JUNCTION

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3509 8919 3500 8920 3501 8884 3521 8887

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:00 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 12, 2:00 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SUN SEP 12 2004

.DISCUSSION...
ISOLATED SHRA/TSRA CONTINUES TO DEVELOP ACROSS SOUTHEASTERN HALF OF
CWA. THE DEVELOPMENT IS IN RESPONSE TO A INVERTED SFC TROUGH LOCATED
NEAR THE MISSISSIPPI RIVER AND A WEAK UPPER VORT. UPPER VORT WILL BE
SLOWLY MOVE EASTWARD...BUT WILL STAY OVER EASTERN PORTIONS OF THE
CWA THROUGH MONDAY. THIS WILL KEEP THE CHANCE FOR ISOLATED SHRA/TSRA
DURING THIS TIME PERIOD. ONCE UPPER VORT MOVES OUT OF CWA...EXPECT
DRY WEATHER THROUGH TUESDAY NIGHT AS HIGH PRESSURE WILL BE IN
CONTROL. FOR WEDNESDAY THROUGH THURSDAY NIGHT TIME FRAME...FORECAST
DEPENDS ON LOCATION OF IVAN. CURRENT NHC TRACK KEEPS IVAN FAR ENOUGH
EAST TO KEEP RAIN OUT OF CWA...BUT ANY WESTWARD SHIFT WOULD BRING
PRECIP INTO EASTERN SECTIONS OF THE CWA. STAY TUNED. FOR THE REST OF
THE FORECAST PERIOD...THE MIDSOUTH WILL BE UNDER THE INFLUENCE OF AN
UPPER RIDGE. THIS WILL CONTINUE DRY WEATHER WITH SLIGHTLY ABOVE NORMAL
TEMPS.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRS
Hazardous weather outlook, Sep 12, 2:53 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT SUN SEP 12 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-131000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
253 PM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE MIDSOUTH THIS AFTERNOON
WILL INTERACT WITH A WARM AND MOIST AIRMASS TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS...PRIMARILY EAST OF THE MISSISSIPPI
RIVER. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE
AFTERNOON AND EARLY EVENING...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS
ARE ASKED TO CONTINUE MONITORING THE SITUATION.

In the hours before

Special weather statement, Sep 12, 1:16 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
116 PM CDT SUN SEP 12 2004

TNZ004-121845-
HENRY TN-
116 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF COTTAGE GROVE AT
116 PM CDT...MOVING EAST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Sep 12, 2:09 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT SUN SEP 12 2004

TNZ004-121945-
HENRY TN-
209 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER PARIS AT 209 PM CDT...MOVING
NORTHEAST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY COUNTY...INCLUDING THE CITY OF PARIS...SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, Sep 12, 2:39 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT SUN SEP 12 2004

TNZ090-122015-
HARDEMAN TN-
239 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF POCAHONTAS AT 239
PM CDT...MOVING NORTHEAST AT 5 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Sep 12, 2:41 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT SUN SEP 12 2004

MSZ003-004-122015-
BENTON MS-TIPPAH MS-
241 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON AND TIPPAH
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF BLUE MOUNTAIN
AT 241 PM CDT...MOVING EAST AT 5 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BENTON AND TIPPAH COUNTIES...INCLUDING THE CITY OF
RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:53 PM CDTSevere Thunderstorm WarningMEGWeakley37 min
Sep 12, 2:07 PM CDTSevere Thunderstorm WarningMEGWeakley23 min
Sep 12, 2:46 PM CDTSevere Thunderstorm WarningMEGHardeman29 min
Sep 12, 3:25 PM CDTSevere Thunderstorm WarningMEGGibson35 min
Sep 12, 3:45 PM CDTSevere Thunderstorm WarningMEGHaywood30 min
Sep 12, 3:47 PM CDTSevere Thunderstorm WarningMEGCrockett28 min
Sep 12, 3:56 PM CDTSevere Thunderstorm WarningMEGFayette34 min
Sep 12, 4:19 PM CDTSevere Thunderstorm WarningMEGLauderdale26 min
Sep 12, 4:34 PM CDTSevere Thunderstorm WarningMEGTipton26 min
Sep 12, 4:42 PM CDTSevere Thunderstorm WarningMEGShelby33 min
Sep 12, 5:03 PM CDTSevere Thunderstorm WarningMEGTipton27 min
Sep 12, 5:09 PM CDTSevere Thunderstorm WarningMEGHaywood36 min
Sep 12, 5:15 PM CDTSevere Thunderstorm WarningMEGShelby30 min
Sep 12, 5:21 PM CDTSevere Thunderstorm WarningMEGDecatur24 min
Sep 12, 5:29 PM CDTSevere Thunderstorm WarningMEGTipton31 min
Sep 12, 5:33 PM CDTFlash Flood WarningMEGShelby3 hr
Sep 12, 6:00 PM CDTFlash Flood WarningMEGDecatur3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.